Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 66, NWS Blacksburg, VA

June 22, 2001Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2001, 1:19 PM EDT for Botetourt County, Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 1:19 PM EDT (17:19 UTC)
Expired
Jun 22, 2001, 2:00 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 221719
SVRRNK
VAC023-221800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 200 PM EDT.

* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ORISKANY...MOVING NORTHEAST AT 15 MPH.

DAMAGING WINDS CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 200 PM EDT INCLUDE
  ORISKANY...
  EAGLE ROCK...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:15 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 10:15 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1015 AM EDT FRI JUN 22 2001

LINE OF CONVECTION OVERNIGHT MADE IT INTO WRN SECTIONS OF THE CWA
BEFORE DISPTG. WITH PLENTY OF SUN...12Z SOUNDINGS INDICATE CAPES OF
2000 J/KG IN THE MTNS AND 2500+ IN THE PIEDMONT. TSRA SHOULD FIRE UP
ALONG THE BOUNDARY LEFT OVER FROM THE OVERNIGHT LINE AND THEN MOVE
INTO THE FOOTHILLS AND PIEDMONT. TODAY THERE IS ALSO SOME SYNOPTIC
FORCING WITH THE SLOW MOVG UPPER TROF/SFC FNT APPCHG FROM THE WEST.
HODOGRAPHS/WINDFIELDS WOULD INDICATE MULTICELL STORMS TODAY. NOT
MUCH SHEAR...BUT UNIDIRECTIONAL SW WINDS INCREASE TO 20 TO 30 KTS
LATE THIS AFT AND CONSIDERING THE AMOUNT OF INSTABILITY THERE IS A
THREAT OF DAMAGING WINDS. FZG LVLS/WBZ HAVE RISEN A BIT- BUT THE
LARGER STORMS WITH VILS IN THE 60S COULD HAVE LARGE HAIL. THE OTHER
CONSIDERATION FOR TODAY IS THE THREAT OF TRAINING AND FLASH
FLOODING. PWS ARE 1.2 AT RNK AND 1.4 AT GSO WHICH ARE ABOUT 120 PCT
OF NORMAL. OTHER THAN ISOLATED AREAS...WE HAVE NOT HAD MUCH RAINFALL
FOR AWHILE & FFG IS STILL 2 IN/HR AND 3 IN OR MORE FOR 3 HRS. I
THINK THE BEST CHC FOR A LARGE...ORGANIZED AREA OF TSRA FOR A THREAT
OF FLASH FLOODING WILL BE LATER THIS EVE OR EVEN OVERNITE ASSOC WITH
THE IMPRESSIVE SHORT WAVE OVER WRN MS/NRN LA MOVG NEWD...SIMILAR
TO THE 06Z AVN.

FOR THE ZONE UPDATE...I PLAN TO BREAK THE 2 GROUP SPLIT UP SOME FROM
WEST TO EAST TO TIMEH THE CONVECTION A LITTLE MORE AND ADJUST MAX
TEMPS. CURRENT LIKELY POPS ALL ZONES STILL LOOK GOOD.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Local storm report, Jun 22, 8:36 AM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
836 AM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    2W CHECK                  VA   WIND DAMAGE
06/21/01   FLOYD                          TREES BLOCKING RTE 686
                                          REPORTED BY VDOT.

0145 PM    3SW CHECK                 VA   WIND DAMAGE
06/r21/01   FLOYD                          TREES BLOCKING RTE 682
                                          REPORTED BY VDOT.

JW
Special weather statement, Jun 22, 11:25 AM EDT, 1 hour 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221815-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT FRI JUN 22 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS LATE THIS MORNING AND AFTERNOON IN SOUTHEAST WEST
VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE
STORMS WILL THEN MOVE INTO THE VIRGINIA AND NORTH CAROLINA PIEDMONTS
DURING THE AFTERNOON AND EVENING. EXPECT VERY HEAVY RAIN...GUSTY
WINDS AND HAIL IN THE STRONGEST STORMS. SOME OF THE STORMS MAY BE
SEVERE.

PLEASE STAY TUNED TO NOAA W,EATHER RADIO FOR FUTURE FORECAST
UPDATES...AND FOR ANY WATCHES OR WARNINGS THAT MAY BE REQUIRED LATER
TODAY.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

RMG
Special weather statement, Jun 22, 1:05 PM EDT, 14 minutes before
NCZ001-002-018-VAZ015-016-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI JUN 22 2001

THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST
NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE
HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR
BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN
ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR
PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY
DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE
STRONGER STORMS.

JW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:01 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
Jun 21, 9:18 PM EDTSevere Thunderstorm WarningRNKAmherst27 min
Jun 22, 4:48 PM EDTSevere Thunderstorm WarningRNKBedford42 min
Jun 22, 5:00 PM EDTSevere Thunderstorm WarningRNKPatrick45 min
Jun 22, 5:08 PM EDTSevere Thunderstorm WarningRNKFranklin52 min
Jun 22, 5:28 PM EDTFlash Flood WarningRNKFranklin3 hr
Jun 22, 5:56 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 22, 6:45 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg2 hr
Jun 22, 7:01 PM EDTFlash Flood WarningRNKAmherst119 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.